| | Re: Switching from Depo Provera to the pill
Here is a quote from an artical I read on this website, please note the last line:
"If you use Depo-Provera, you will most likely notice a change in your monthly periods. In the first three months after the first shot, as you are adjusting to Depo-Provera, you are very likely to experience some irregular bleeding. This can be anything from occasional spotting to heavier bleeding. With each subsequent Depo-Provera injection, the bleeding and spotting between periods gradually diminishes. After one year of Depo-Provera use, more than half of women have no periods at all, and by two years of use, close to 70 percent have no periods.
If you are switching from the birth control pill to Depo-Provera, you can expect to have less irregular bleeding, since your uterus has already grown used to hormones.
These menstrual changes caused by Depo-Provera are not harmful, and are completely reversible. Depo-Provera simply prevents the lining of the uterus from building up each month. Over time, this means that there is nothing to shed, so menstruation does not occur. Contrary to what you may have heard, menstrual blood does not "back up" in the system.
The irregular bleeding that occurs, however, can be annoying, mostly because it is unpredictable. I tell my patients to expect the unexpected. I recommend that they wear a mini-pad, or carry a tampon or pad with them at all times during the first few months of using Depo-Provera. I also ask my patients to try to commit to at least six months of Depo-Provera use before they give up on it. By six months of use, bleeding patterns are usually more tolerable, and patients will have a better idea of how the method will work for them in the long term. For women who are bothered by prolonged or heavy bleeding, a short course of birth control pills or ibuprofen will often solve the problem."
Well I have had my spotting for 4 months now and I'm at the end of my rope. Not only is it annoying, but it's also expensive. However, I still have a couple of packs of Ortho Tricyclen left. Should I start taking them right now, even though I'm not due to get my next shot for a month? Would this do any harm? I don't have much to lose here...